Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 216, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 20, 2002, 3:35 AM CDT for Lane County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2002, 3:35 AM CDT (08:35 UTC)
- Expired
- Jun 20, 2002, 4:15 AM CDT
- In force
- 40 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Lane County, KS
The radar
The Dodge City radar (KDDC), 90 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2329 J/kg
- Mixed-layer CIN
- -338 J/kg
- Mixed-layer LCL
- 1932 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 300 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 200835 SVRDDC KSC101-200915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 335 AM CDT THU JUN 20 2002 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LANE COUNTY IN WEST CENTRAL KANSAS * UNTIL 415 AM CDT * AT 335 AM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES SOUTH OF AMY...OR ABOUT 15 MILES SOUTH OF DIGHTON...MOVING NORTHEAST AT 25 MPH. * SOME LOCATIONS AFFECTED DIGHTON AT 350 AM CDT ALAMOTA AT 400 AM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF QUARTERS, LAT...LON 3854 10066 3827 10067 3825 10025 3866 10026 15
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:55 AM CDT, 40 minutes earlier.
Area forecast discussion, Jun 20, 2:55 AM CDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 255 AM CDT THU JUN 20 2002 DAYS 1-2... MAIN SFC BOUNDARY THIS MORNING EXTENDED FROM E CNTL CO INTO NW KS. CONVECTION HERE HAS BE VERY PERSISTENT AS ONE S/W TROF CROSSES ERN CO/NW KS. MODELS MOVE THIS WAVE INTO SCNTL NE LATER THIS MORNING SO AM EXPECTING THIS PCPN TO CONTINUE INTO THE EARLY MORNING HOURS ACROSS THE NORTH. WILL THEREFORE GO WITH SMALL POPS ACROSS THE NW/NRN CWA FOR EARLY TODAY. W/V LOOP AND 00Z U/A ANALYSIS SHOWING SEVERAL MORE S/W TROFS PRESENT UPSTREAM, ONE OF WHICH PROGGED TO CROSS INTO THE CNTL PLAINS LATER TODAY. ALL MODELS HOLD OUR SFC BOUNDARY NEARLY STATIONARY TODAY AS THIS NEXT WAVE APPROACHES THE AREA FROM THE SOUTH. THIS WILL RESULT A CONTINUED S/SE FLOW OVER WRN KS WITH GOOD WAA AND MCON DEVELOPING BY LATE DAY ALONG THIS BOUNDARY. SAME VEERING FLOW PRESENT IN THE LOWER LEVELS BY LATE DAY AND PER SWODY1 PROGGED SBCAPES WILL RANGE FROM 2000-3000 J/KG. THEREFORE ONCE AGAIN WOULD EXPECT TO SEE CONVECTION DEVELOP ALONG THIS BOUNDARY LATE THIS AFTERNOON THEN EXPECT CONVECTION TO BECOME WIDESPREAD BY EVENING ACROSS THE NW 1/2 OF THE CWA. CURRENT FORECAST HAS A GOOD HANDLE WITH THIS BUT WILL BUMP POPS UP SOME FOR TONIGHT IN OUR NW. FOR FRIDAY 5H HTS BEGIN TO RISE OVER THE WESTERN PLAINS AS A MORE SIG UPPER TROF MOVES ONTO THE SW CONUS. ALONG WITH HT RISES, GOOD WAA DEVELOPS IN THE LOWER LEVELS AS OUR SFC BOUNDARY MOVES BACK NORTHWARD AS A WARM FRONT. WILL LEAVE FORECAST DRY BRING TEMPS BACK INTO MID 90S TO MOST LOCATIONS. DAYS 3-7... THE REMAINDER OF THE FORECAST LOOKS ON TRACK SO NO CHANGES PLANNED TO THE LATER PERIODS THANKS FOR THE CORD ICT. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 90 66 95 67 / 0 0 0 0 GCK 89 63 95 66 / 20 30 0 0 EHA 91 64 93 66 / 0 0 0 0 LBL 91 66 95 67 / 0 0 0 0 HYS 87 65 95 67 / 30 30 0 0 P28 92 70 93 70 / 0 0 0 0 .DDC...NONE. FCSTID = 18/15
In the hours before
Local storm report, Jun 19, 11:53 PM CDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1153 PM CDT WED JUN 19 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0816 PM 2N GARDEN CITY KS 59 MPH TSTM GUST
06/19/02 FINNEY REPORTED BY THE PUBLIC
0920 PM 20S COOLIDGE KS 1.75 IN HAIL
06/19/02 HAMILTON REPORTED BY TRAINED
SPOTTER
1026 PM 8N JOHNSON CITY KS 1.75 IN HAIL
06/19/02 STANTON REPORTED BY LAW
ENFORCEMENT
1046 PM 9S KENDALL KS 1.75 IN HAIL
06/19/02 HAMILTON REPORTED BY TRAINED
SPOTTER
RBThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 7:57 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 63 min |
| Jun 19, 8:26 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 64 min |
| Jun 19, 9:25 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 50 min |
| Jun 19, 9:43 PM CDT | Flash Flood Warning | DDC | Hamilton, Kearny | 3 hr |
| Jun 19, 10:19 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 41 min |
| Jun 19, 10:42 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Kearny | 48 min |
| Jun 20, 3:09 AM CDT | Severe Thunderstorm Warning | DDC | Finney | 51 min |
| Jun 20, 4:01 AM CDT | Severe Thunderstorm Warning | DDC | Finney | 29 min |
| Jun 20, 8:48 AM CDT | Severe Thunderstorm Warning | DDC | Rush | 42 min |
| Jun 20, 9:34 AM CDT | Severe Thunderstorm Warning | DDC | Rush | 41 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.